AHA: Breast cancer treatments may increase risk of CVD
According to a statement published by the American Heart Association (AHA) in its journal, Circulation, breast cancer patients may be at increased risk of cardiovascular disease (CVD). The statement also gives examples of breast cancer treatments that could negatively impact a patient’s cardiovascular system and suggests that both oncologists and cardiologists focus on educating their patients about the risks and encouraging them to make lifestyle choices that reduce their risk of both diseases.
The statement is an overview of what the AHA currently knows about risk factors common to both breast cancer and heart disease, the potential harm to the heart from some breast cancer treatments, and suggested strategies to prevent or minimize heart damage from the treatments. Noting that most breast cancer survivors, especially women over age 65, are more likely to succumb to CVD than breast cancer, breast cancer patients need to be made aware of the importance of managing heart disease risk factors both during and after cancer treatment. Some cancer treatments can also exacerbate cardiovascular risks. For example, HER-2 targeted therapies can cause weakening of the heart muscle. In some cases, this weakening is temporary, while in other cases, heart failure can be permanent. The AHA recommends monitoring cardiovascular health during breast cancer treatment and noted that early development of heart failure can signal a need to change the patient’s treatment.
The AHA statement also highlights other drugs that could negatively affect the cardiovascular systems in patients with breast cancers. Doxorubicin can damage heart cells but studies have shown that risk of heart failure may be lowered when the drug is administered slowly, rather than all at once. The cell damage may be reduced with dexrazoxane, which has been approved for patients with metastatic breast cancer who receive high doses of doxorubicin. Radiation treatments can affect arteries and exacerbate coronary artery disease or blockages. Anthracyclines can result in abnormal heart rhythms, which may be benign in some patients but in others can be life-threatening. Other treatments, such as antimetabolites, can cause the arteries to spasm, which in milder cases causes chest pain symptoms but can also lead to heart attacks in more serious cases.
Advanced age, poor diet, tobacco use, physical inactivity, and family history can all increase a patient’s risk for both breast cancer and heart disease. However, the AHA notes that there are lifestyle choices that could help reduce the risk for both diseases, primarily through diet and exercise. The organization suggests that breast cancer patients adhere to The AHA’s Life’s Simple 7 health campaign. This campaign focuses on encouraging patients to be physically active, achieve and maintain a healthy body weight, eat a healthy diet, refrain from tobacco, and maintain healthy levels of blood pressure, blood sugar, and cholesterol. Adhering to the AHA guidelines is associated with a trend towards a lower incidence of breast cancer